Monday, August 23, 2010

Exogenous Cushing's Syndrome - The Challenges of Prednisone Treatment

The Girl in the Moon - The Autoimmune Diseases group recently had a great question about prednisone and dealing with the side effects of that treatment. Instead of replying directly to the post, I decided to address the writer's questions here where longer posts are a little easier to read.

The video on the group discussion talks about the moon face, belly fat and buffalo hump that is a part of high dose prednisone treatment. For those that don't understand how this works, prednisone is a relative of the adrenal hormone Cortisol. Cortisol is a stress hormone. When we take prednisone in large doses, it gives us the same symptoms as someone with Cushing's Disease/Syndrome has - excess cortisol. In the patient taking pred, this is called Exogenous Cushing's Syndrome.
The weight fluctuations that come with hypercortisolism are not something that can be controlled by the patient, unless they choose to lower their prednisone dosage which is not recommended without careful physician monitoring. NEVER stop pred treatment without talking to your doctor first as this can result in death.

We all want to look good, not just be fun to watch, lol. Dealing with weight is always difficult but going on a low cal diet, with all due respect, will likely result in more problems than help in this area. Why? If you are already eating appropriately for your frame and activity level, and not losing weight, it is almost surely a side effect of the pred or other hormone balance. Assuming again that you're eating appropriately to begin with, then by changing your eating habits long-term you will likely end up suffering deficiencies and further symptoms of disease. This is NOT something we need to deal with when we are already immunocompromised and chronically ill.

Additionally, much of the weight that is added on in this situation is water weight over which we have little control. That is why the fluctuations can be so severe from one day to the next.

Some side effect issues that those on pred have that are directly related to this secondary cushing's situation, are:

* Weight gain
* Diabetes Insipidus (water diabetes)
* Glucose Intolerance
* calcium deficiency and osteoporosis
* kidney stones
* sleep disorders
* chronic pain
* increased blood pressure
* mood swings that can be severe
* headaches
* hirsutism

The list goes on and on unfortunately. The treatments for this type of hypercortisolism is to target each specific symptom as they appear:

* Weight gain - watch the bad fat content of food, eliminate corn syrup (which is immediately turned into belly fat) and anything white from the diet as well as fruit juices containing sugar or corn syrup. Monitor salt intake and supplement with iodine and minerals as necessary to compensate. Sea salt or Himalayan salt is an especially good substitute for table salt. Test for vitamin and mineral deficiencies and supplement as needed. Exercise is vital to feeling good and staying healthy when on pred. It also helps kidneys work more efficiently and lowers blood pressure. Eating a little protein all thru the day will help keep protein levels up and help to not stress the kidneys with an overload. Eggs are an excellent and natural source of many of the things pred patients usually need.

* Glucose Intolerance - this often subsides when pred is lowered or withdrawn. Diet and exercise is the best way to main insulin sensitivity and good blood sugar levels.

* Calcium deficiency may mean taking bisphosphonates to keep bone density healthy (beware of this long term however). Exercise (weight bearing) will also be a vital part of treatment.

* Kidney stones are a result of calcium loss and need monitoring and treating before they become too large or painful... believe me catching them early is WAY better than the alternative.

* Sleep disorders are a result of the diurnal pattern of normal cortisol production being disrupted by the medicine. There are many methods to attaining healthy sleep from herbal teas and taking benadryl, to altering body temperature before bed and taking Ambien or anti-depressants of blood pressure meds which also make you tired, but it's likely that this symptom will fluctuate just like the weight does. Melatonin is a hormone that may be helpful, but caution for some autoimmunies who may have increased immune response from it.

* Chronic pain is treated symptomatically with care taken

* High blood pressure can be treated by lowering salt in the diet or with meds, but be careful to supplement for any vitamin deficiencies that may result.

* Mood swings are also treated symptomatically, but a team approach for this is usually considered best, and includes a psychologist or psychiatrist as well as medical doctors.

* Headaches are best treated in a team approach with a Headache Specialist who is uniquely trained to treat these kinds of conditions in those who are difficult to treat.

* Hirsutism is easily treated with lasers, electrolysis, etc and is no longer a reason for embarrassment.

When cortisol is unbalanced, (even by pred) the result is that many other hormones will also be sent off-kilter. It is vital that all these other hormones (thyroid, repro, insulin, etc) be periodically checked and imbalances be addressed, beginning with baselines when pred is begun as well as throughout treatment. Do not ever assume a new symptoms is just "part" of therapy. It is likely the therapy has caused another problem elsewhere that may be treatable.

For more information and to participate in discussion, click here

Views: 343
Comment by Spurtler on August 23, 2010 at 4:02pm

Thanks for supporting my original "Girl in the Moon" post with your, clearly knowledgeable comment. I fear I know why you are so knowledgeable and wish you were not so. I also wrote and article specifically about taking prednisone which adds some more side-effects, to your already too long list. It also has a paragraph "Add Management to Medication to get the Most of Prednisone. Writing that paragraph was an epiphany. When I collated what I knew about the effects and the impact it had on folks writing to the forum at AARDA I suddenly realised what I wanted to communicate had worth and the idea of creating an online location for developing coping strategies germinated at that moment. Further online searches on this topic lead me to WEGO which, for me, has frankly been a cathartic experience. I am grateful to all who have commented on my posts and look forward to enjoining and making a difference. To you Ellen, you are a consummate ambassador for this site. I applaud you!
Comment by Ellen S on August 23, 2010 at 6:36pm
Thank you so much Spurtler. I am well motivated as you have noticed :) Too many on meds simply don't know everything they need to understand their disease or treatment. One must often search many sites to pick up a few pearls. so yes, i certainly would agree that there is probably a need for a comprehensive "guide" for this. It is a daunting task...
Comment by Spurtler on August 23, 2010 at 6:50pm
Is the guide a challenge or an opportunity? I'd like to think that we are building a treasure trove of great potential value. What a waste if we fail to distill and refine it!
Comment by Ellen S on August 23, 2010 at 8:58pm
I think it is both! A living document like this will take some time and effort. Don't get discouraged as it will likely take time for others to find the post and pass it along or comment. When there are so many things to be said it can feel overwhelming at times! Perhaps choosing a few Health Activists that you admire to ask their opinion might be a good way to start... what do you think?

No comments: